Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 3, 2016, 12:14 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 12:14 PM MDT (18:14 UTC)
- Expired
- Aug 3, 2016, 2:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bernalillo County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 64 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:00 PM MDT | FLASH FLOOD | Chilili, NM | VIDEO SHOWED ARROYO RAGING OUT OF ITS BANK AND FLOWING THROUGH NEARBY YARD. WATER TO THE BASE OF THE BRIDGE OF HIGHWAY 337. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WGUS55 KABQ 031814
FFWABQ
NMC001-057-032015-
/O.NEW.KABQ.FF.W.0015.160803T1814Z-160803T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1214 PM MDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO...
NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO...
* UNTIL 215 PM MDT
* AT 1213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE DOG HEAD BURN SCAR.
UP TO ONE INCH OF RAIN HAS ALREADY FALLEN TO THE NORTHWEST OF
CHILILI. FLASH FLOODING IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
CHILILI.
HIGHWAY 337.
CHINCHONTE DRAW.
THIS WILL IMPACT THE DOG HEAD FIRE BURN SCAR INCLUDING BUT NOT
LIMITED TO LA JARA CANYON...LA JARA ROAD...ARROYO DE CHILILI...
ACEVES ROAD...ARROYO CHINCHONTE...MANZANO MORNING AND TWIN PEAKS
DRIVE...AND HIGHWAY 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3491 10613 3477 10612 3477 10629 3482 10635
3491 10631
$$
GUYER2 follow-up statements
927
WGUS75 KABQ 031912
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT WED AUG 3 2016
NMC001-057-032015-
/O.CON.KABQ.FF.W.0015.000000T0000Z-160803T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-TORRANCE-
112 PM MDT WED AUG 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTHEASTERN BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES...
AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN HAS MOVED OFF THE DOG HEAD BURN SCAR. RADAR ESTIMATED
BETWEEN 1 AND 2 INCHES OF RAIN FELL IN THE HEADWATERS OF CHINCHONTE
DRAW AND TO THE SOUTHWEST OF CHILILI IN LESS THAN 1 HOUR. FLOOD
WATER IS STILL LIKELY MAKING ITS WAY DOWN DRAINAGES ACROSS THE BURN
AREA.
LOCATIONS IMPACTED INCLUDE...
CHILILI.
CHINCHONTE DRAW.
HIGHWAY 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3491 10613 3477 10612 3477 10629 3482 10635
3491 10631
$$
GUYER937
WGUS75 KABQ 032010
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT WED AUG 3 2016
NMC001-057-032020-
/O.EXP.KABQ.FF.W.0015.000000T0000Z-160803T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-TORRANCE-
210 PM MDT WED AUG 3 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES WILL EXPIRE AT 215 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. SOME HIGH WATER MAY STILL BE FLOWING WITHIN
CHINCHONTE DRAW DOWNSTREAM OF THE DOG HEAD BURN SCAR.
LAT...LON 3491 10613 3477 10612 3477 10629 3482 10635
3491 10631
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 5:43 AM MDT, 6 hours 31 minutes earlier.
Area forecast discussion, Aug 3, 5:43 AM MDT, 6 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 543 AM MDT WED AUG 3 2016 .AVIATION... 12Z TAF CYCLE Upper high consolidating over TX today. Mts occasionally obscured. SCT-NMRS showers and thunderstorms expected once again this afternoon and evening, especially west. Before 15Z isolated to localized MVFR cigs/vsbys may exist along the east slopes of the central mt chain and in showers/storms. Weak upper low over eastern AZ will keep convection going across western NM overnight. Elsewhere, showers and storms expected to diminish after 04z. 33 && .PREV DISCUSSION...405 AM MDT WED AUG 3 2016... .SYNOPSIS... Even more active monsoon pattern is expected through Thursday night or Friday, especially across roughly the northwest half of the state. Fairly widespread heavy rainfall is expected in this area, though more spotty localized heavy rainfall is very possible elsewhere in the forecast area as well. Higher and faster flows in many small streams and arroyos will be quite likely across mainly the northwest third to half of the state during this period and localized flash flooding will also be a concern. Afternoon temperatures will be held down to slightly below normal for west and north central New Mexico, while the remainder will manage near to slightly above seasonal temperatures. && .DISCUSSION... Our monsoon moisture increase has been realized across a majority of the fcst area, but with a few exceptions, the coverage of heavier rainfall has been somewhat below expectations, at least so far. The 00z Wed KABQ sounding indicated a healthy PWAT value of 1.13 inches. This could even increase further over the next 36 hours or so and as such we should see a propensity for individual cells to be very efficient rainfall producers. Will keep the current Flash Flood Watch going for now as is through Thu night. Whether it needs adjustment of course will be largely dependent on precip trends later today and tonight. While the earlier observed likely-convectively-induced vortex across ne NM has pretty much faded, we are still watching the weak mid to upper lvl trough across se AZ which has been a poor rain producer, at least overnight. It also has shown less northward drift than anticipated. It is still projected to slowly lift north or ne the next couple days or so and it will continue to support northward transport of high PWAT air mass into the state. While indications are that the pool of deepest moisture will shift north of the state going into Friday, there will still be at least a moderate monsoonal moisture feed into the nw two thirds of the state leaving plenty of moisture to trigger showers and storms. Concern Thu and Fri especially will be potential for some stronger storms as mid to high level flow increases somewhat and speed, if not directional, shear increases at least marginally. Over the weekend, storm coverage will likely trend less as drier air filters in from the west, but with the wet to saturated soils expected over a majority of the area moisture recycling mode should kick in some with some afternoon storms still developing over and near the higher terrain before settling in valleys toward the evenings. Temps over western and northern areas may well trend upward to at least a little above normal values by Mon. 43 && .FIRE WEATHER... Deep monsoon moisture and a slow moving weak upper low over eastern Arizona will keep widespread showers and thunderstorms and heavy rain potential in the forecast through Friday. Upper high center shifts east today with southerly flow aloft keeping deep monsoon moisture streaming over NM through at least Friday. Heavy rain and flash flooding remain a threat just about anywhere outside of the southeast plains but the main concern is the Dog Head fire burn scar. Slightly stronger steering flow aloft should move storms along a bit faster than the past several days. Storms areawide will move to the northeast around 15 mph. Above mentioned upper low lifts northeastward across western NM Thursday. Another round of widespread numerous showers and thunderstorms will develop across the northwest two thirds of the state Thursday afternoon and evening. A slight downtrend in storms is expected across the southwest mountains Friday through the weekend with drier air aloft working in from the southeast. Convection remains active elsewhere through the weekend before drier air works in from the west early next week. GFS and ECMWF have backed off on brining the remnant circulation and moisture from Tropical Storm Early for mid and late week next week. Both models still bring a monsoon moisture plume across the southeast two thirds of the state late next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for the following zones... NMZ501>534-539. && 43
Hazardous weather outlook, Aug 3, 6:23 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 623 AM MDT WED AUG 3 2016 NMZ501>540-041200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 623 AM MDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL POTENTIAL WILL BE HIGH THIS AFTERNOON AND INTO THE OVERNIGHT HOURS FOR MUCH OF NORTH AND CENTRAL NEW MEXICO. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR...ESPECIALLY NEAR TO WEST OF A LINE FROM RATON TO THE BOSQUE DEL APACHE. URBAN AREAS SUCH AS THE ALBUQUERQUE METRO AREA AND SANTA FE ALSO HAVE HIGH POTENTIAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL POTENTIAL WILL CONTINUE AT LEAST THURSDAY THROUGH FRIDAY FOR MAINLY THE NORTHWEST HALF OF THE STATE. THAT AREA WILL HAVE THE GREATEST RISK FOR LOCALIZED FLASH FLOODING...THOUGH IT WILL NOT BE OUT OF THE QUESTION ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:24 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 81 min |
| Aug 3, 1:07 PM MDT | Areal Flood Advisory | ABQ | Catron | 83 min |
| Aug 3, 1:16 PM MDT | Areal Flood Advisory | ABQ | Cibola | 119 min |
| Aug 3, 2:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 3, 2:10 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Aug 3, 2:29 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Aug 3, 2:38 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 112 min |
| Aug 3, 2:49 PM MDT | Areal Flood Advisory | ABQ | Catron | 116 min |
| Aug 3, 3:20 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 115 min |
| Aug 3, 3:33 PM MDT | Areal Flood Advisory | ABQ | Torrance | 57 min |
| Aug 3, 4:16 PM MDT | Special Weather Statement | ABQ | McKinley | 29 min |
| Aug 3, 4:28 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 92 min |
| Aug 3, 4:33 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 3, 5:03 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 117 min |
| Aug 3, 5:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 22 min |
| Aug 3, 5:19 PM MDT | Areal Flood Advisory | ABQ | Mora | 116 min |
| Aug 3, 5:31 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 59 min |
| Aug 3, 5:42 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.